Ask Carroll is a semi-regular feature in which reader questions are answered. Have a question for Carroll? E-mail it to AskCarroll@CarrollHospitalCenter.org and it may be answered in a future post!
Please note that the purpose of this blog is to educate readers; it is not meant as medical advice or as a substitute for a private consultation with your physician. Please contact your physician regarding any specific medical concerns or treatments.
Q: My husband received a cortisone injection in his shoulder a couple of months ago. How frequently can he receive injections? Can he also receive an injection in his painful hip at the same time?
Thank you for your question! Every case is different, so we cannot speak specifically about your husband’s situation. But I wanted to learn more about cortisone injections, so I reached out to Jessica Wertz, D.O., a Carroll Health Group Orthopaedics physician who specializes in sports medicine.
Here’s what Dr. Wertz says about cortisone injections:
Cortisone injections are used for pain relief and to reduce inflammation. They can only be administered every 3 months, as more frequent injections can cause the breakdown of normal cartilage, tendons and ligaments. Although an injection often only offers temporary relief, a more long-term problem could be created with frequent use of injections. It is always best to consult your doctor about alternative treatments if you are relying on frequent injections for pain relief.
Injections may be given elsewhere on the body (such as the hip) at the same time as other injections, but we consider this on an individual, case-by-case basis. Let your doctor know if you are diabetic, as cortisone injections contain steroids that can bump up your blood sugar levels temporarily, and you will need to monitor it closely for a couple days after the injection.
Thank you again for your question, and we hope your husband is feeling better soon!